Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 34, NWS Blacksburg, VA

May 5, 20256 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 2025, 7:31 PM EDT for 6 counties in Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2025, 7:31 PM EDT (23:31 UTC)
Expired
May 5, 2025, 8:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:41 PM EDT, 50 minutes earlier.

Area forecast discussion, May 5, 6:41 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
641 PM EDT Mon May 5 2025

.SYNOPSIS...
Low pressure over the Ohio Valley will move northeast with showers
and thunderstorms through this evening. Drier Tuesday and
Wednesday as a drier airmass works into the region. Another low
pressure system over the southeast United States will bring the
chance for showers back into our region Thursday through the
end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM EDT Monday...

Key Messages:

1) A few strong thunderstorms possible this afternoon and
evening. Main threat will be strong winds and hail.

2) Drier conditions tonight and tomorrow.

Upper low still remains centered over Kentucky with an occluded
surface front draped across Central Virginia and north central
North Carolina. This front will generally be the dividing line
for strong/severe storms through the remainder of the afternoon
and evening. Surface dew points east of the front remain in
the upper 50s to low 60s...east of the front dew points have
dropped into the 40s. Marginally moist boundary layer, along
with strong surface heating, has resulted in increasing
instability along the eastern fringes of the CWA. Deep layer
shear of 40 to 50 kts also supports the possibility of
organized convection through early evening. Steep lapse rates
would indicate that the primary threat will be hail, with a
secondary threat of damaging winds.

Storms will dissipate after loss of heating tonight with only
residual showers remaining through midnight. May have another
round of fog again overnight if skies clear through daybreak
tomorrow.

Upper low will finally nudge northeast tomorrow and drier air
will filter into the region. Should be mostly dry with a mix of
sun and clouds.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 150 PM EDT Monday...

Key Messages:

1) Mostly quiet weather through midday Thursday when a cold front
moves in.

2) Near-normal temperatures each day.

The upper-level cutoff low that has lingered over the Ohio Valley
finally begins to move out of the area Tuesday night into Wednesday.
Isolated showers will remain possible but will end by Wednesday
morning as dry air at the mid-levels will suppress convection. Quiet
conditions continue through the day Wednesday and into Thursday
morning. An upper-level trough will then swing down into the Mid-
Atlantic midday Thursday as a surface cold front pushes south into
our area. This will instigate a decent chance of showers and storms
through the end of the period, though dry air will again limit the
convection. Despite this, the surface forcing from the front along
with daytime heating will raise PoPs to around 40%. QPF totals
remain very light, from a trace to around 0.10", though isolated
spots could see slightly higher under heavier convection. The NBM
has probabilities of seeing greater than a tenth of an inch under
50% across the entire RNK CWA.

Near normal temperatures will persist through the period, with highs
each day in the 60s/70s, with lows in the 40s/50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 150 PM EDT Monday...

Key Messages:

1) Some uncertainty in the rain coverage for Friday.

2) High pressure moves back in Saturday and into early next week.

Once the cold front pushes through the area by Friday morning,
models begin to differ for the forecast for Friday. A surface low
pressure is expected to form along the frontal boundary to our
south, but where this occurs and the amount of upper level support
is still in question. The GFS shows a more coastal low with a
shallower trough, which mainly misses our area and quickly moves
into the northeast, keeping mostly dry conditions with a few
scattered showers over our area for Friday afternoon. The ECMWF
shows a trough digging further south. The previous model run kept
showers and storms more widespread across most of the area through
Friday before then shifting into the northeast on Saturday. The
latest 12z run now more closely aligns with the GFS, but still has
slightly more rain coverage across our area on Friday. Until the
runs become more consistent, PoPs are kept around 30-40% for Friday.
Both models show that by Saturday morning, high pressure builds back
into the region, and quiet weather is expected to continue through
the end of the period early next week.

Temperatures drop for Friday and Saturday to below normal, with
highs ranging from the low 60s into the low 70s, while lows Friday
night will mainly be in the mid 40s. For Sunday into early next
week, highs rise back into the 70s, with 60s for the highest
elevations, while lows will be in the 40s/50s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 630 PM EDT Monday...

VFR conditions look to continue at all terminals through the
remainder of this evening. A line of broken showers producing a
few lightning strikes are moving north from ROA towards LWB.
If these showers move over any of these terminals, brief MVFR to
IFR restrictions look possible. These showers and thunderstorms
should dissipate over the next couple of hours once instability
diminishes across the area.

Overnight, some reduced VSBYs look to develop at LYH, LWB, BLF, and
possibly BCB given the recent rains and mostly clear skies
overnight leading to ground fog and valley fog developing. These
restrictions will primarily remain around MVFR levels, and
should quickly lift by the 12-13 UTC timeframe. Some MVFR to IFR
CIGs look to also develop at LWB; however, confidence is not as
high.

Winds look to remain out of the west/southwest through much of
the TAF period, with some gusts expected up to 20 knots at
nearly all terminals during the afternoon hours on Tuesday.

Rain chances on Tuesday look very limited at this time;
therefore, mostly VFR conditions are expected after the low CIGs
and morning fog lifts.

EXTENDED AVIATION OUTLOOK...

Wednesday the upper low lifts northeast out of the Ohio Valley
and surface high pressure will result in a dry VFR day.

Thursday a low pressure system tracking across the southeast
United States will result in occasional showers over the Mid
Atlantic region. Some MVFR flight conditions are possible with
this precipitation into Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BMG/EB
Hazardous weather outlook, May 5, 10:36 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1036 AM EDT Mon May 5 2025

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-061445-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Mercer-Summers-
Monroe-
1036 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-061445-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier-
Western Greenbrier-
1036 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon and
early evening. The main hazards are large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 2:34 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon May 5 2025

VAZ058-051900-
Halifax VA-
234 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HALIFAX COUNTY
THROUGH 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Turbeville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3655 7903 3658 7920 3685 7913 3687 7894
      3675 7885
TIME...MOT...LOC 1834Z 209DEG 25KT 3665 7907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, May 5, 2:59 PM EDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
259 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Dmg     2 SE Sandy River        36.70N 79.63W
05/03/2025                   Pittsylvania       VA   911 Call Center

            Thunderstorm winds blew down one tree along
            the 3300 block of Brookside Road close to
            the intersection with Medical Center Road.

0331 PM     Tstm Wnd Dmg     3 SSW Stuart            36.59N 80.32W
05/03/2025                   Patrick            VA   911 Call Center

            Thunderstorm winds blew down one power line
            near the intersection of Dry Pond Highway
            and Creasy Chapel Road.

0351 PM     Tstm Wnd Dmg     2 S Martinsville City   36.66N 79.87W
05/03/2025                   Henry              VA   911 Call Center

            Tree down on Redd Level Plant Road.

0406 PM     Tstm Wnd Dmg     2 W Figsboro            36.78N 79.89W
05/03/2025                   Henry              VA   911 Call Center

            Tree down blocking the road at the
            intersection of Hidden Valley drive and C C
            Lane in Martinsville Virginia.

0410 PM     Tstm Wnd Dmg     1 NW Collinsville       36.74N 79.92W
05/03/2025                   Henry              VA   911 Call Center

            Tree down along Seminole Drive.

0335 PM     Tstm Wnd Dmg     2 SW Walnut Cove        36.28N 80.17W
05/03/2025                   Stokes             NC   911 Call Center

            Thunderstorm winds blew down several trees
            near the intersection of Highway 65 and
            Easley Road.

0435 PM     Tstm Wnd Dmg     2 W Intelligence        36.37N 79.94W
05/03/2025                   Rockingham         NC   911 Call Center

            Thunderstorm winds blew down one tree near
            the 200 block of Bald Hill Loop just south
            of Highway 704.

&&
Special weather statement, May 5, 7:19 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Mon May 5 2025

VAZ019-023-052345-
Botetourt VA-Alleghany VA-
719 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTH CENTRAL BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA THROUGH 745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gala, or over Eagle Rock, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton Forge...
Eagle Rock...
Iron Gate...
Low Moor...
Glen Wilton...
Longdale Furnace...
and Gala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 7981 3788 7975 3784 7969 3787 7966
      3763 7976 3764 7989 3789 7988
TIME...MOT...LOC 2319Z 187DEG 21KT 3767 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, May 5, 7:25 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
725 PM EDT Mon May 5 2025

VAZ023-024-034-060000-
Botetourt VA-Bedford VA-Rockbridge VA-
725 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHEASTERN
BOTETOURT COUNTIES THROUGH 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montvale, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buchanan...
Montvale...
Arcadia...
Peaks Of Otter Summit...
Lithia...
Peaks Of Otter Recreation Area...
and Thaxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7961 3732 7979 3766 7971 3759 7942
TIME...MOT...LOC 2324Z 198DEG 28KT 3738 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:34 PM EDTSpecial Weather StatementRNKHalifax26 min
May 5, 2:38 PM EDTSevere Thunderstorm WarningRNKHalifax25 min
May 5, 7:19 PM EDTSpecial Weather StatementRNKCity of Covington26 min
May 5, 7:25 PM EDTSpecial Weather StatementRNKBedford35 min
May 5, 7:54 PM EDTSpecial Weather StatementRNKBath36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.